Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Hastings, NE

March 23, 2018Phillips County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2018, 8:57 PM CDT for Phillips County, Smith County, Kansas. It was in force for 48 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2018, 8:57 PM CDT (01:57 UTC)
Expired
Mar 23, 2018, 9:45 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Phillips County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 9:06 PM CDTHAIL 1Kensington, KS
Mar 23, 9:09 PM CDTHAIL 0.75Kensington, KSCORRECTS PREVIOUS HAIL REPORT FROM KENSINGTON.
Mar 23, 9:09 PM CDTHAIL 13 W Athol, KS
Mar 23, 9:19 PM CDTHAIL 1Smith Center, KSHAIL WAS COVERING THE GROUND. THE DURATION OF THE HAIL EVENT WAS 6 MINUTES.
Mar 23, 9:20 PM CDTHAIL 1Smith Center, KS
Mar 23, 9:21 PM CDTHAIL 1Smith Center, KS
Mar 23, 9:22 PM CDTHAIL 1.25Smith Center, KSREPORT VIA TWITTER. TIME ESTIMATED FROM RADAR.
Mar 23, 9:22 PM CDTHAIL 1.51 Nw Smith Center, KSVIA MPING.
Mar 23, 9:22 PM CDTHAIL 1.51 Nw Smith Center, KS
Mar 23, 9:25 PM CDTHAIL 1Smith Center, KSCORRECTS PREVIOUS HAIL REPORT FROM SMITH CENTER.
Mar 23, 9:30 PM CDTHAIL 1Lebanon, KS
Mar 23, 9:41 PM CDTHAIL 1Lebanon, KSPEA TO MARBLE SIZE CURRENTLY FALLING.
Mar 23, 9:41 PM CDTHAIL 1Lebanon, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KGID 240157
SVRGID
KSC147-183-240245-
/O.NEW.KGID.SV.W.0004.180324T0157Z-180324T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
857 PM CDT FRI MAR 23 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Smith County in north central Kansas...
  Northeastern Phillips County in north central Kansas...

* Until 945 PM CDT

* At 856 PM CDT, severe thunderstorms were located along a line
  extending from near Harlan County Dam to near Agra, moving east at 
  35 mph.  This warning replaces the previous warning for Phillips 
  county. 

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Smith Center, Kensington, Agra, Lebanon, Athol and Bellaire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9935 4000 9855 3993 9850 3970 9851
      3969 9917
TIME...MOT...LOC 0156Z 257DEG 30KT 4001 9929 3973 9911 

HAIL...1.25IN
WIND...60MPH
 
$$

Billings Wright
3 follow-up statements
024 
WWUS53 KGID 240210
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
910 PM CDT FRI MAR 23 2018

KSC147-183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-Phillips KS-
910 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SMITH AND NORTHEASTERN PHILLIPS COUNTIES...

At 910 PM CDT, severe thunderstorms were located along a line
extending from near Naponee to 10 miles north of Kensington to near
Athol, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Smith Center, Kensington, Lebanon, Athol and Bellaire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9922 4000 9855 3993 9850 3970 9851
      3969 9907
TIME...MOT...LOC 0210Z 252DEG 37KT 4000 9910 3992 9898 3976 9896 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
268 
WWUS53 KGID 240218
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
918 PM CDT FRI MAR 23 2018

KSC147-240228-
/O.CAN.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Phillips KS-
918 PM CDT FRI MAR 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4000 9907 4000 9855 3993 9850 3970 9851
      3969 9907
TIME...MOT...LOC 0218Z 259DEG 37KT 3997 9896 3992 9887 3976 9885 

$$

KSC183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-
918 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SMITH COUNTY...

At 918 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Franklin to 10 miles northwest of
Smith Center to near Athol, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Smith Center, Kensington, Lebanon, Athol and Bellaire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9907 4000 9855 3993 9850 3970 9851
      3969 9907
TIME...MOT...LOC 0218Z 259DEG 37KT 3997 9896 3992 9887 3976 9885 

HAIL...1.75IN
WIND...60MPH
 
$$

Billings Wright
955 
WWUS53 KGID 240236
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
936 PM CDT FRI MAR 23 2018

KSC183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-
936 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN SMITH COUNTY...

At 936 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Riverton to 7 miles northeast of
Smith Center to near Bellaire, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Smith Center, Lebanon and Bellaire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9876 3986 9880 4000 9893 4000 9855
      3993 9850 3970 9851
TIME...MOT...LOC 0236Z 271DEG 39KT 3998 9873 3988 9870 3977 9862 

HAIL...1.75IN
WIND...60MPH
 
$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 23, 6:35 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
635 PM CDT Fri Mar 23 2018

.SHORT TERM...(This evening through Saturday)
Issued at 223 PM CDT Fri Mar 23 2018

A weak frontal boundary near the NE/KS state line this afternoon
will become the focus for thunderstorm formation this evening.
Expect convection starting to initiate across the high plains the
past hour to spread east through the late afternoon and evening
hours. With some modest elevated instability and decent 0-6 KM
shear values present...could see a few of these storms reach
severe criteria...with large hail being the primary focus. Not
surprisingly...most of the short term guidance is hinting at some
thunderstorm development near and on the cool side of this
boundary this evening. As a result...expect to see some strong to
marginally severe storms ride this boundary similar to
HRRR/RAP/NAM...and blended this guidance to come up with shower
and thunderstorm coverage for this evening.

With the fairly progressive nature of these showers and
thunderstorms tonight...expect precipitation to come to an end
before daybreak Saturday...with cooler air filtering in across
the local area tomorrow. While there could be some clearing across
the southwestern half of the area tomorrow...clouds will likely
linger east of highway 281...with a cloudy and cool afternoon
anticipated as clouds wrap around the departing surface low.

.LONG TERM...(Saturday night through Friday)
Issued at 223 PM CDT Fri Mar 23 2018

A fairly active and seasonably cool start to the extended periods
is anticipated as troughiness across the west...followed by a
progressive northwestelry flow...will impact the local weather
through the end of next week.

While overall...not a lot of precipitation is anticipated with
a weak disturbance Saturday night...overnight low temperatures
came down a couple of degrees and these cooler lows justified the
continued mention of some light mixed precipitation across the
region. Evenso...qpf values will not amount to much...so do not
think this will be a large concern for the time being.

Thereafter...additional chances for precipitation are anticipated
periodically through the end of the week...as multiple weak
disturbances make their way across the local area. While no
particular day appears too threatening...could see a few isolated
thunderstorms in spots anywhere from late Sunday night through
Tuesday morning...although at this point they do not appear that
they will approach severe limits. Thereafter...the temperatures
will fluctuate around seasonal norms through the end of next
week...with some additional small chances of precip.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 635 PM CDT Fri Mar 23 2018

The main aviation forecast concern is in the first 6 hours with
the chance of thunderstorms, then a continued chance for IFR
ceilings to persist into the morning hours. Showers and
thunderstorms have developed and will impact both the KEAR/KGRI
terminals in the first 3 to 6 hours, with the best chance in the
first 3 hours. Have VCTS at this juncture, but will likely amend
for prevailing Thunderstorms. After the thunderstorms exit, low
clouds are expected with MVFR to IFR ceilings persisting into the
morning hours. Winds will become northerly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Mar 23, 2:40 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
240 PM CDT Fri Mar 23 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop during the late
afternoon through evening hours. There is a slight risk that some
of these storms could produce hail to the size of quarters and
wind gusts to 60 mph...especially near the Nebraska and Kansas
state lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix of freezing rain...sleet...and snow could occur
across portions of south central Nebraska late Saturday night
into Sunday morning. Precipitation amounts will be very light.

In addition...a few non-severe thunderstorms are possible across
portions of the outlook area late Sunday night through Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay any reports of hail or strong thunderstorm
wind gusts to the National Weather Service late this afternoon
and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 23, 8:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             3 SSE BEAVER CITY       40.10N 99.80W
03/23/2018  E0.88 INCH       FURNAS             NE   TRAINED SPOTTER

&&

THIES
Special weather statement, Mar 23, 8:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT FRI MAR 23 2018

NEZ073-074-083-084-240215-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
834 PM CDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN PHELPS...
KEARNEY AND NORTHERN HARLAN COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Axtell to near Ragan to near Orleans.
Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minden, Axtell, Hildreth, Wilcox, Campbell, Funk, Republican City,
Upland, Naponee, Bloomington, Heartwell, Huntley, Norman and Ragan.

LAT...LON 4035 9939 4054 9915 4060 9872 4015 9873
      4007 9918 4018 9955
TIME...MOT...LOC 0133Z 257DEG 30KT 4050 9906 4037 9930 4022 9948

Billings Wright
Local storm report, Mar 23, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             3 W GLADE               39.68N 99.36W
03/23/2018  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

THIES
Local storm report, Mar 23, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 NNE GLADE             39.71N 99.30W
03/23/2018  E0.50 INCH       PHILLIPS           KS   PUBLIC

&&

JMBW
Local storm report, Mar 23, 8:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     LOGAN                   39.66N 99.58W
03/23/2018  M66 MPH          PHILLIPS           KS   MESONET

            MESONET STATION E3001, LOGAN.

&&

THIES
Local storm report, Mar 23, 8:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             5.7 E PHILLIPSBURG      39.74N 99.22W
03/23/2018  M1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:08 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
Mar 23, 8:15 PM CDTSevere Thunderstorm WarningGIDPhillips45 min
Mar 23, 9:42 PM CDTSevere Thunderstorm WarningGIDJewell, Smith21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.